Healthcare & Clinical
Harmless Acute Pancreatitis Score (HAPS) Admission Triage Calculator
Evaluate Lankisch’s 30-minute Harmless Acute Pancreatitis Score (HAPS: no rebound/guarding, normal sex-specific hematocrit, creatinine <= 2.0 mg/dL) to predict a benign non-necrotizing ward course with 98% specificity.
Identifying mild acute pancreatitis within 30 minutes of ED arrival—without waiting 48 hours for Ranson!
About 80% of acute pancreatitis admissions follow a mild, self-limiting course without pancreatic necrosis, organ failure, or ICU need—yet Ranson and CTSI require 48–72 hours! Paul Georg Lankisch et al. (Clinical Gastroenterology and Hepatology, 2009) inverted the problem by creating the Harmless Acute Pancreatitis Score (HAPS) from three immediate ED checks: (1) NO abdominal rebound tenderness or guarding, (2) Normal sex-specific hematocrit (<= 43.0% in men; <= 39.6% in women, ruling out third-space hemoconcentration), and (3) Normal serum creatinine (<= 2.0 mg/dL)!
When ALL 3 favorable HAPS criteria are satisfied (0 adverse flags), prospective multicenter cohorts confirm a harmless, non-necrotizing course with 97–98% specificity and positive predictive value—supporting general-ward care, early oral refeeding, and avoidance of routine early contrast CT!
| HAPS Admission Parameter | Favorable "Harmless" Rule | Adverse Risk Flag (+1) | Pathophysiologic Meaning |
|---|---|---|---|
| Abdominal Exam | No Rebound or Guarding (0) | Rebound / Guarding Present | Peritoneal Retroperitoneal Exudate |
| Hematocrit (%) by Sex | Male <= 43.0% / Female <= 39.6% | Hemoconcentrated Above Cutoff | Intravascular Volume Depletion |
| Serum Creatinine (mg/dL) | <= 2.0 mg/dL | > 2.0 mg/dL | Early Pre-Renal / Cytokine AKI |
HAPS Adverse Risk Flag Count (0 = Harmless Course Predicted; 1 to 3 = Not Harmless)
Counts adverse HAPS flags across Rebound/Guarding (B2: 0/1), Male Sex (B3: 1=Male, 0=Female), Hematocrit % (B4), and Serum Creatinine mg/dL (B5).
=IF(OR(B2 < 0, B2 > 1, B3 < 0, B3 > 1, B4 <= 10, B4 > 75, B5 <= 0), "Invalid HAPS Inputs", B2 + IF(B3 = 1, IF(B4 > 43, 1, 0), IF(B4 > 39.6, 1, 0)) + IF(B5 > 2, 1, 0))HAPS Clinical Triage Decision (98% Specificity Rule-In for Mild Course)
Confirms a predicted harmless course ONLY when all three criteria are favorable (0 adverse flags).
=IF(OR(B2 < 0, B2 > 1, B3 < 0, B3 > 1, B4 <= 10, B4 > 75, B5 <= 0), "Invalid HAPS Inputs", IF(B2 + IF(B3 = 1, IF(B4 > 43, 1, 0), IF(B4 > 39.6, 1, 0)) + IF(B5 > 2, 1, 0) = 0, "Harmless Course Predicted (0 Flags — 98% Specificity)", "Not Harmless (>=1 Flag — Close Fluid & Organ Monitoring)"))Try the example
Use the original values or change them to test your understanding.